Alert archive / Iowa / River Flood Warnings in 2011
River Flood Warning 45, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 20, 2011, 8:19 AM CDT for Lyon County, Iowa; Rock County, Minnesota. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2011, 8:19 AM CDT (13:19 UTC)
- Expired
- Mar 22, 2011, 2:51 AM CDT
- In force
- 43 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- Minor
Counties Lyon County, IA, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 41 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rock River at Luverne (LUVM5).
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
299
WGUS43 KFSD 201319
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 AM CDT SUN MAR 20 2011
...THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN SOUTH DAKOTA...IOWA...
MINNESOTA...
BIG SIOUX RIVER NEAR BRUCE
ROCK RIVER AT LUVERNE
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THIS AFTERNOON. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST
FORECASTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS. THE WATER
DEPTH AND ROAD CONDITION MAY BE UNSAFE.
ADDITIONAL INFORMATION IS AVAILABLE AT
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD
STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.
THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING.
&&
SDC011-211719-
/O.NEW.KFSD.FL.W.0044.110320T1319Z-000000T0000Z/
/BRCS2.1.ER.110320T0515Z.110320T1245Z.000000T0000Z.NO/
819 AM CDT SUN MAR 20 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLOOD WARNING FOR
THE BIG SIOUX RIVER NEAR BRUCE.
* UNTIL FURTHER NOTICE.
* AT 07AM SUNDAY THE STAGE WAS 8.6 FEET.
* FLOOD STAGE IS 8.0 FEET.
* AT STAGES NEAR 8.0 FEET...THE LOWER BANKS ON THE LEFT SIDE OF THE
RIVER OVERFLOW.
$$
IAC119-MNC133-211719-
/O.NEW.KFSD.FL.W.0045.110320T1319Z-110322T0751Z/
/LUVM5.1.ER.000000T0000Z.110320T1215Z.110321T0751Z.NO/
819 AM CDT SUN MAR 20 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLOOD WARNING FOR
THE ROCK RIVER AT LUVERNE.
* UNTIL LATE MONDAY NIGHT.
* AT 07AM SUNDAY THE STAGE WAS 11.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY
MONDAY MARCH 21.
* AT STAGES NEAR 10.0 FEET...SIGNIFICANT AGRICULTURAL FLOODING
BEGINS.
$$
&&
LOCATION FLOOD LATEST OBSERVED RECENT OBSERVED
STAGE STAGE TIME CREST TIME
BIG SIOUX RIVER
BRCS2 8.0 8.60 SUN 8 AM 8.6 SUN MAR 20
ROCK RIVER
LUVM5 10.0 11.01 SUN 7 AM
MGWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 20, 3:40 AM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Mar 20, 3:40 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 AM CDT SUN MAR 20 2011 .DISCUSSION... ISOLATED MARGINALLY SEVERE CONVECTION FIRING UP ALONG OUR SOUTHWEST BORDER THIS MORNING ALONG AN AREA OF STRONG MID LEVEL FRONTOGENETIC FORCING ACROSS THE MISSOURI RIVER VALLEY. ADDITIONAL CONVECTION TRACKING ALONG OUR WESTERN BORDER TO THE NORTH OF I90 IS RAPIDLY DIMINISHING AS IT ENCOUNTERS MUCH DRIER AIR AT THE LOWER LEVELS. AS THE MORNING PROGRESSES...EXPECT LOWER LEVEL MOISTURE TO INCREASE FROM THE SOUTH...AND ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS TO PUSH INTO THE CENTRAL FORECAST AREA THROUGH DAYBREAK AND FILL IN ACROSS THE EASTERN HALF THROUGH THE REMAINDER OF THE MORNING. COLD FRONT SWEEPS THROUGH FROM WEST TO EAST BEGINNING LATE MORNING THROUGH THE EARLY AFTERNOON WHICH SHIFTS THE WINDS TO NORTHWESTERLY IN ITS WAKE. EXPECT WIND SPEEDS TO PICK BACK UP TO THE 15 TO 30 MPH RANGE WITH HIGHER GUSTS THROUGH LATE EVENING. CLEARING SKIES THIS AFTERNOON WILL ALLOW TEMPERATURES TO WARM BACK INTO THE 50S AND LOWER 60S BY EARLY AFTERNOON. FLOW TURNS LIGHT TONIGHT WHICH WILL ALLOW LOWS TO FALL BACK INTO THE LOWER TO MIDDLE 30S. TRANSITION DAY ON MONDAY WITH MOSTLY CLEAR SKIES AND EASTERLY FLOW INCREASING AHEAD OF WAVE EMERGING FROM THE CENTRAL ROCKIES MONDAY AFTERNOON. BY MONDAY NIGHT...STRONG LOWER LEVEL JET KICKS IN ACROSS NEBRASKA WHILE LOWER LEVEL FRONTOGENESIS TRACKS NORTHWARD INTO OUR SOUTHERN BORDER MONDAY EVENING. WITH MILD TEMPERATURES HOLDING MONDAY NIGHT AND LIFTED INDICES APPROACHING -6 AND CAPE INCREASING...EXPECT SHOWERS AND ISOLATED/SCATTERED THUNDERSTORMS INCREASING IN LIKELIHOOD OVERNIGHT. CONVECTIVE INSTABILITY HANGS ON THROUGH TUESDAY...CULMINATING WITH A QUASISTATIONARY FRONT SAGGING THROUGH THE AREA LATE TUESDAY. COLDER AIR WRAPPING IN BEHIND THIS WAVE WILL ALLOW RAIN TO EVENTUALLY MIX WITH...OR SWITCH TO SNOWFALL TUESDAY NIGHT. EXACT TIMING OF THIS CHANGE OVER IS STILL A BIT IFFY...HOWEVER MODELS SEEM TO BE TRENDING TOWARDS DELAYING THE NEAR/SUB FREEZING TEMPERATURES UNTIL LATER TUESDAY NIGHT. WEDNESDAY SHOULD BE A NON-DIURNAL DAY WITH NEAR STEADY TEMPERATURES IN THE UPPER 20S TO LOWER 40S AND BREEZY NORTHERLY WINDS THROUGH THE DAY. LIGHT SNOW...PRIMARILY ACROSS THE NORTHERN HALF...WILL DIMINISH THROUGH THE AFTERNOON. GIVEN THAT THE HEAVIEST PRECIPITATION IS EXPECTED PRIOR TO THE ARRIVAL OF THE COLDER AIR...SNOWFALL AMOUNTS FOR THIS STORM - AT THIS POINT - APPEAR TO BE RATHER LIGHT. BELOW NORMAL TEMPERATURES STICK AROUND WEDNESDAY NIGHT AND THURSDAY WITH THE BROAD UPPER LEVEL TROUGH AND SURFACE HIGH PRESSURE LOCKING THE COLDER TEMPERATURE ACROSS THE REGION. && .AVIATION... MVFR CEILINGS VARIABLE TO CEILINGS BELOW 1K FEET WITH THE IFR CONDITIONS MAINLY EASTERN HALF OF FORECAST AREA THIS MORNING. AREAS VSBYS 3-5SM IN LIGHT FOG. BAND OF SHRA/TSRA WILL MOVE EAST OVER AREA THROUGH 18Z WITH LOCAL AND BRIEF IFR VISIBILITIES. STEADY IMPROVEMENT TO VFR FROM THE WEST EXPECTED 18Z TO 21/00Z WITH VFR EXPECTED AFTER 21/00Z. / WILLIAMS && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, Mar 20, 6:26 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 626 AM CDT SUN MAR 20 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 626 AM CDT SUN MAR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS MORNING...MAINLY EAST OF I-29. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... FLOODING WILL CONTINUE TO INCREASE FOR PARTS OF THE JAMES RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX RIVER...ROCK RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER THROUGH AT LEAST MONDAY. WIND AND FOG... SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH WITH OCCUR ACROSS SOUTH CENTRAL SOUTH DAKOTA THROUGH THIS AFTERNOON.WINDS WILL DECREASE SUBSTANTIAL INTO THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS NORTHWEST IOWA MONDAY AFTERNOON THEN INCREASE ACROSS THE ENTIRE AREA MONDAY NIGHT AND TUESDAY. SOME SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY EVENING IN NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA TO THE SOUTH OF A CANTON TO YANKTON LINE. COLDER AIR ARRIVES EARLY WEDNESDAY WHICH WILL ALLOW RAIN TO CHANGE OVER TO...OR MIX WITH LIGHT SNOW ON WENDESDAY. ACCUMULATIONS ARE EXPECTED TO BE LIGHT TO THE NORTH OF I 90 WITH LITTLE TO NO ACCUMULATION TO THE SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 20, 2:49 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
249 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 AM HAIL S PICKSTOWN 43.06N 98.53W
03/20/2011 E0.25 INCH CHARLES MIX SD TRAINED SPOTTER
&&
WILLIAMSLocal storm report, Mar 20, 3:04 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM HAIL SW PICKSTOWN 43.06N 98.53W
03/20/2011 E0.75 INCH CHARLES MIX SD TRAINED SPOTTER
&&
WILLIAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 11:48 PM CDT | River Flood Warning | FSD | Pipestone | 36 hr |
Nearby
River Flood Warnings in Iowa, 2011River Flood Warnings in Minnesota, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.